Minnesota, 2004Tornadoes and Hail in Minnesota, May 30, 2004
May 30, 2004 · NWS MPX · 8 events in 4 counties and zones
3 tornado, 2 funnel cloud, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 3:45 PM CST, 22 hours 50 minutes earlier.
Area forecast discussion, May 29, 3:45 PM CST, 22 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 PM CDT SAT MAY 29 2004
.DISCUSSION...
SHORT/MEDIUM RANGE FORECAST...
MESOSCALE COMPLEX CURRENTLY SEEN ON SATELLITE OVER THE MINNESOTA
PORTION OF OUR COUNTY WARNING AREA AND CONVECTION ON RADAR ARE IN
THE RIGHT ENTRANCE REGION OF AN UPPER JET. THIS UPPER JET IS
FORECAST TO SHIFT NORTHEAST TAKING STRONG UPPER LEVEL
DIVERGENCE...AS INDICATED ON THE RUC AND MESO ETA MODELS...WITH IT.
PRECIPITATION EXPECTED TO END FROM WEST TO EAST ACROSS THE AREA
DURING THE LATE MORNING AND AFTERNOON. PARTIAL CLEARING ACROSS SOUTH
CENTRAL MINNESOTA EXPECTED TO ALLOW HEATING WITH TEMPERATURES
GETTING INTO THE 80S. THIS LIKELY TO BUILD A VERY UNSTABLE AIR MASS
FOR THE LATE AFTERNOON AND EVENING. STRONG LOW LEVEL SOUTHERLY WINDS
ARE EXPECTED TO DEVELOP AGAIN THIS EVENING WITHIN A LOW LEVEL THETA
E RIDGE TAKING AIM AT THE WESTERN PORTIONS OF OUR COUNTY WARNING
AREA. THIS ALONG WITH A NEGATIVELY TILTED LONG WAVE MID LEVEL TROUGH
APPROACHING FROM THE SOUTHWEST SHOULD RESULT IN NOT ONLY STRONG
INSTABILITY BUT STRONG LIFT AS WELL. PRECIPITABLE WATER VALUES ARE
FORECAST TO APPROACH 2 INCHES SATURDAY EVENING MAKING HEAVY RAIN A
POSSIBILITY AS WELL AS SEVERE WEATHER. THESE FEATURES SWING THROUGH
EARLY SUNDAY. THE COLDEST AIR ALOFT BEHIND THIS STORM SYSTEM IS
FORECAST TO SWING OVER SOUTHERN MINNESOTA MONDAY. THE GFS...WHICH
SHOWS A CLOSED UPPER CIRCULATION FURTHER SOUTH THAN THE ETA...SEEMS
TO HAVE A MORE REALISTIC SOLUTION. THE CYCLONIC FLOW AND COLD
TEMPERATURES ALOFT SHOULD RESULT IN UNSETTLED WEATHER MONDAY WITH
SHOWERS AND POSSIBLE THUNDERSTORMS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX. THE WMO CODE
WILL REMAIN FXUS63 KMPX
Hazardous weather outlook, May 30, 9:35 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT SUN MAY 30 2004
MNZ065-073-302300-
REDWOOD-RENVILLE-
1035 AM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHWEST
MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT ACROSS REDWOOD AND RENVILLE
COUNTIES UNTIL 6 PM. RIVER AND INLAND FLOODING WILL CONTINUING
RESULTING IN A POTENTIAL RISK TO LIVES AND PROPERTY. THE RIVER
IS EXPECTED TO DROP BELOW FLOOD STAGE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MNZ041-042-047-048-054>057-064-074-082-091-302300-
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-POPE-STEVENS-
SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
1035 AM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MORE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. ADDITIONAL RAINFALL SHOULD REMAIN LESS
THAN ONE INCH...HOWEVER THE ADDITIONAL RAINFALL MAY RESULT IN
MORE PONDING OF WATER IN FLOOD PRONE AREAS DUE TO SATURATED
SOIL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-302300-
ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-
POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
WASECA-WASHINGTON-WRIGHT-
1035 AM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE THREAT
FOR SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
MBK
Event by event
3 tornado, 2 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Sherburne
- When
- May 30, 2:35 PM CST to 2:40 PM CST
- Where
- Sherburne County, Clear Lake
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.450, -94.000
A weak tornado was reported by trained spotters just north of the intersection of Highway 10 and County Road 6. It dissipated northeast of town a short time later with little if any damage reported.
Funnel Cloud, Morrison
- When
- May 30, 5:00 PM CST
- Where
- Morrison County, 5 mi SE of Royalton
- Reported by
- AMATEUR RADIO
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Funnel Cloud, Goodhue
- When
- May 30, 6:08 PM CST
- Where
- Goodhue County, 1 mi E of Goodhue
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
A funnel cloud was reported just east of Goodhue by the fire department. The funnel cloud touched down later about 6 miles east of Zumbrota.
Tornado, Goodhue
- When
- May 30, 6:28 PM CST to 6:29 PM CST
- Where
- Goodhue County, 6 mi E of Zumbrota
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.300, -92.550
A tornado briefly touched down just west of Mazeppa. A few trees were downed and a fence was damaged before the tornado dissipated.
Tornado, Chisago
- When
- May 30, 6:28 PM CST to 6:29 PM CST
- Where
- Chisago County, 5 mi WSW of Rush City
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.667, -93.067
A weak tornado briefly touched down in an open field.
Thunderstorm Wind, Chisago
- When
- May 30, 6:28 PM CST to 6:30 PM CST
- Where
- Chisago County, 6 mi WSW of Rush City
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.667, -93.083
A shed and numerous trees were downed.
Hail, Chisago
- When
- May 30, 6:28 PM CST
- Where
- Chisago County, 5 mi WSW of Rush City
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.667, -93.067
Hail, Chisago
- When
- May 30, 6:30 PM CST
- Where
- Chisago County, Harris
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.583, -92.983
Golf ball sized hail was reported in the northern portion of Chisago County. The time was estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events